Aa
Aa
A
A
A
Close
Avatar universal

A couple of things

Could my medication (Abilify) be causing me to involuntarily rock back and forth seemingly at random when I'm not leaning against things?  It's very subtle but becomes really noticeable when I lean forward.  What is this even called?  I only noticed it started happening after I took Abilify.  Also when I'm chewing on or swallowing food/drink it seems like I involuntarily try to breathe now while that happens and it sometimes causes me to choke on the food/drink or it goes down my wind pipe instead which I think is sort of dangerous.  Both of these happen frequently.
11 Responses
Sort by: Helpful Oldest Newest
Avatar universal
He took me off the cogentin because it was causing me to be confused and to have memory loss.  That stuff cleared up, I don't know about the other stuff yet that I asked about in this post but we'll see.
Helpful - 0
Avatar universal
I'm currently on Abilify and have been stable on it for 4 years now. It has been a wonder drug for me. However, the first couple weeks on it, it thought i might go insane. I would have restless leg syndrome and feel like i just had to move. Just like someone else stated, you constantly feel like you have to straighten out your arms and move your feet. I hung on for  a couple weeks and all these side effects went away.
I never thought i would be this stable, ever, but the abilify has been my lifesaver. I wish everyone who took it could get past the first couple weeks on it and see how it works for them then.
Definitely talk with your doctor about the rocking back n forth and the problems you are having with eating....you may need a med adjustment. Good luck to you and i hope that your doctor will quickly get you in and listen to your concerns.
Take Care!
Helpful - 0
1237757 tn?1323143119
This rocking thing reminded me of an induction training I went on for a job in Sydney.  One of the guys in the training had to replace someone that had just killed himself on the job.  As he was going into the exact same role the company sent him on a course to help him notice when he was starting to lose it.

Apparently the first sign is rocking at your desk, so I guess it may be a warning of stress levels increasing, and a way of your body coping.  Sorry to be so morbid, but it just made me remember it.
Helpful - 0
1053987 tn?1279304510
I understand the rocking thing.  I do it sometimes, I happen to be on Abilify but I did it before I started taking meds.  I'm Bipolar II and I have ADHD so I always thought it was just a nervous habit.  It's worth talking to your doctor about but I wouldn't worry about it too much.  At least for me it's very subtle and I doubt anyone notices it.  
Helpful - 0
Avatar universal
It would have to be another antipsychotic (probably clozaril if it is indeed TD since clozaril as ILADVOCATE explains is the only one without a potential to worsen or cause TD) as I take Abilify for the antipsychotic properties of it unfortunately.
Helpful - 0
1360950 tn?1277656603
Your rocking sounds like tardive dyskinesia and they can be due to meds.  I would speak with my doc about this.  Abilify is an antiphyscotic and perhaps he can give you a mood stabilizer that would have fewer side effects.
Helpful - 0
952564 tn?1268368647
I had a horrible experience with Abilify. It would make me feel like I was having a panic attack so bad that I had to straighten out my arms and legs and to hold onto something. My heart would race so fast it felt like it was going to explode in my chest. It was terrifying. Also when this was not happening (it would come and go in waves,) I was constantly tapping my feet or moving my hands. I remember my mother-in-law was watching t.v. with me and she just looked at me and asked very concerned, "What is wrong with you?" That's how noticable the change was. I took it for less than a month.

As for the rocking, I do that on my own sometimes when I'm not feeling well, even when not on meds. So, not sure, but if you didn't do that before it could be the Abilify. Call your doctor.
Helpful - 0
1378492 tn?1278980302
LOL sorry that happens to me alot. I was on abilify and I HATED IT!!! but everyone is different. I dunno, about the rocking then. I didn't know what cogentin was.
Helpful - 0
Avatar universal
Well the cogentin is a side effect pill and is supposed to stop stuff like that, I'm taking 1mg... it seems to be working for some things but I was on 2mg but that caused more movement disorder instead of less like it should of.  Abilify is an antipsychotic and antidepressant so it does have the potential side effect of EPS and TD and so on.  I was just wondering if the rocking bit was akathesia or something.  The rocking I'm pretty sure isn't caused by my mood because I wasn't even feeling anxiety like I usually feel at the time of it happening this last time at least.  I can't remember but I think I was calm during every rocking episode, so far.  lol paranoia about it could be a possibility but I wasn't even thinking about it when it started happening each time.  It's not happening right now but I had an small anxiety attack a little bit ago.  I don't even worry over it either as... uh... damn it, the rest of the message I was going to write just left my head.
Helpful - 0
1378492 tn?1278980302
Involuntary muscle movements are a symptome/side effect of some mood-stabilizers, I'm not for sure if abilify is one of those meds. I do know that usually its like tremmors rather than rocking. Is it possible that you always rocked lol and you maybe are just now noticing it...... also, i used to have the same problem, and I was actually experiencing really high BP and when my BP got high I would get dizzy lean forward and slightly sway then my eyes would black out and I couldnt see anything for a few seconds.....mosty I think you should talk with your prescribing Dr. about involuntary muscle movements because it cane become VERY severe if not adressed. I've seen people walk into the office with their arms twisted in ways arms shouldn't twist because of their meds. Just a though :) ( maybe your just paranoid and its a mind over matter issue lol)
Helpful - 0
Avatar universal
Also I take cogentin BTW.
Helpful - 0
Have an Answer?

You are reading content posted in the Bipolar Disorder Community

Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.